Format

Send to

Choose Destination
Drug Saf. 2016 Jan;39(1):59-68. doi: 10.1007/s40264-015-0353-1.

The Contribution of National Spontaneous Reporting Systems to Detect Signals of Torsadogenicity: Issues Emerging from the ARITMO Project.

Author information

1
Department of Medical and Surgical Sciences, Alma Mater Studiorum-University of Bologna, Via Irnerio, 48, 40126, Bologna, BO, Italy.
2
Univ. Bordeaux, U657, 33000, Bordeaux, France.
3
INSERM U657, 33000, Bordeaux, France.
4
CIC Bordeaux CIC1401, 33000, Bordeaux, France.
5
Leibniz Institute for Prevention Research and Epidemiology-BIPS, Bremen, Germany.
6
Techniker Krankenkasse, Hamburg, Germany.
7
Unit of Clinical Pharmacology, Department of Biomedical and Clinical Sciences, University Hospital "Luigi Sacco", Università di Milano, 20157, Milan, Italy.
8
Drug Safety Research Unit, Southampton, UK.
9
Department of Public Health and Community Medicine, University of Verona, Verona, Italy.
10
Erasmus Medical Center, Rotterdam, The Netherlands.
11
Department of Medical and Surgical Sciences, Alma Mater Studiorum-University of Bologna, Via Irnerio, 48, 40126, Bologna, BO, Italy. fabrizio.deponti@unibo.it.

Abstract

INTRODUCTION:

Spontaneous reporting systems (SRSs) are pivotal for signal detection, especially for rare events with a high drug-attributable component, such as torsade de pointes (TdP). Use of different national SRSs is rarely attempted because of inherent difficulties, but should be considered on the assumption that rare events are diluted in international databases.

OBJECTIVE:

The aim was to describe TdP-related events associated with antipsychotics, H1-antihistamines and anti-infectives in three national SRSs (in Italy, Germany and France) and highlight potential signals of torsadogenicity through a combined literature evaluation.

METHODS:

A common search strategy was applied to extract TdP-related events: (1) TdP, (2) QT interval abnormalities, (3) ventricular fibrillation/tachycardia, and (4) sudden cardiac death. Signals of disproportionate reporting (SDRs) were calculated for TdP + QT interval abnormalities and defined by a lower limit of the 95 % confidence interval of the reporting odds ratio (ROR) >1. Among SDRs with at least three cases without concomitant pro-arrhythmic drugs, we defined potential new signal of torsadogenicity as drugs with no published evidence from (a) the crediblemeds(®) website ( http://www.crediblemeds.com , as of November 1st, 2014); (b) studies on the FDA Adverse Event Reporting System (FAERS); and (c) safety trials or pharmaco-epidemiological studies (as of December 16th, 2014).

RESULTS:

Overall, 3505 cases were retrieved (1372, 1468, and 801 for France, Germany and Italy, respectively). Antipsychotics were mainly recorded in Germany (792 cases), whereas antibiotics peaked at 515 and 491 (France and Italy, respectively). Forty-one drugs met criteria for SDRs in at least one single source, of which 31 were detected only from one single SRS: 18, ten and three (French, German and Italian SRS, respectively). By contrast, only five SDRs were detected in all national data sources (amisulpride, aripiprazole, haloperidol, olanzapine, risperidone). Overall, five potential new signals of torsadogenicity were identified: flupentixol, ganciclovir, levocetirizine, oxatomide and tiapride.

CONCLUSIONS:

We found differences across and within national SRSs in the reporting of drug-induced TdP, which finally resulted in five potential new signals of torsadogenicity. These findings warrant targeted pharmacovigilance studies to formally assess the existence of actual drug-event associations.

PMID:
26446144
PMCID:
PMC4712251
DOI:
10.1007/s40264-015-0353-1
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center